SEARCH

SEARCH BY CITATION

The antiepileptic drug (AED) topiramate (TPM) is efficient in new-onset partial epilepsies (1) as well as in refractory partial and generalized epilepsies (2). Several adverse events with this substance have been described; the most common and important include somnolence, fatigue, nausea, anorexia and weight loss, paresthesias, psychomotor slowing and confusion, dizziness, and headache (2). Interference with sexual function with TPM has, to our knowledge, not yet been reported. We recently encountered two patients with partial epilepsy in whom reversible erectile dysfunction developed while taking TPM. We describe the cases to draw attention to a distressing side effect of the drug.

CASE REPORTS

  1. Top of page
  2. CASE REPORTS
  3. DISCUSSION
  4. REFERENCES

Case 1

A 37-year-old patient with cryptogenic frontal lobe epilepsy since age 24 years had three to four complex partial seizures per month with rare secondary generalization. The clinical and EEG features indicated that the seizures originated from the right frontal lobe, but no structural lesion could be identified. The attacks were refractory to 1,200 mg carbamazepine (CBZ) and 900 mg valproic acid (VPA), daily. Thus TPM was added to these drugs. The dosage was increased by 25 mg/week up to 200 mg daily, and the frequency of complex partial seizures decreased to one to two per month. Two weeks after the maximal dosage had been reached, the patient complained about erectile dysfunction leaving him incapable of having sexual intercourse. No reduction in libido or subjective sexual arousal occurred. Such a problem had previously been completely unknown to the patient. Apart from the AEDs, the patient did not take any further medication. Hepatic and renal functions were entirely normal. In a first step, TPM dosage was decreased to 100 mg daily, but this had no beneficial effect on erectile dysfunction. After termination of TPM, sexual function was completely restored within a month.

Case 2

A 43-year-old patient had cryptogenic temporal lobe epilepsy with two to three complex partial seizures per month and a total of two secondarily generalized tonic–clonic seizures for 2 years. Based on clinical and EEG features, no lateralization of seizure onset was possible, and no structural lesion could be identified on neuroimaging studies. After failure or intolerable side effects of CBZ, oxcarbazepine (OXC), and gabapentin (GBP), the patient was included in a multicenter randomized open trial comparing monotherapy with TPM and VPA. The patient was randomized on TPM, and in line with the study protocol, the dosage was increased by 25 mg/week to 100 mg daily. With this regimen, the seizure frequency was reduced to one to two complex partial seizures per month. One week after treatment with TPM had been started, the patient complained about paresthesias of the distal upper and lower extremities. Four weeks after the maximal dosage was reached, the patient reported erectile dysfunction that impaired sexual intercourse. Libido and subjective sexual arousal were not affected. The patient had never experienced a similar problem. Apart from TPM, he did not take any other medication. Clinically, no features indicated renal or hepatic dysfunction, although biochemical testing revealed slight elevation of alanine aminotransferase of 53 U/L (reference value, <45 U/L) and mild increase of lactate dehydrogenase of 263 U/L (reference value, <248 U/L). Dosage reduction of TPM to 75 mg daily did not improve sexual dysfunction; however, termination of the drug resulted in normal sexual function within 2 weeks.

DISCUSSION

  1. Top of page
  2. CASE REPORTS
  3. DISCUSSION
  4. REFERENCES

Sexual dysfunctions have been described with well-established AEDs such as CBZ, Phenobarbital (PB), phenytoin (PHT), and primidone (PRM) in ∼11–22% of cases (3); however, this has not yet been reported under “new” substances. Of ∼40 patients with partial seizures that we have treated so far in our clinic with TPM, only the two patients of this report had reversible erectile dysfunction, but this does not allow general conclusions regarding the frequency of this adverse event. In both patients, onset and termination of erectile dysfunction correlated closely with the exposition to TPM, making a causal relation likely. Interestingly, reduction of the dosage did not result in any improvement of sexual functions, and termination of TPM was required to resolve this side effect.

CBZ has been shown to decrease significantly the levels of the testosterone precursor dehydroepiandrosterone, whereas the levels of sex hormone–binding globulin are increased (4,5). Both effects result from induction of the hepatic enzyme P-450 by CBZ and other conventional AEDs (6). Hepatic enzyme induction causes an accelerated metabolism of sexual hormones and a stimulated production of binding hormones, both of which decrease free, bioactive testosterone and may serve as an explanation for sexual dysfunction (7).

Although the levels of steroid contraceptives have been shown not to decrease with TPM in dosages up to 200 mg daily (8), the substance does induce cytochrome P-450 in human hepatocytes (9). Thus erectile dysfunction with TPM also may be explained by low levels of free testosterone after increased hepatic metabolism.

The two current cases indicate that erectile dysfunction should be considered as part of the spectrum of reversible adverse events in patients treated with TPM.

REFERENCES

  1. Top of page
  2. CASE REPORTS
  3. DISCUSSION
  4. REFERENCES